Assessment and Management of HSR
The National Cancer Institute (NCI) Common Terminology Criteria for Adverse Events (CTCAE) v3.0 describes HSRs in terms of both an allergic reaction and the cytokine release syndrome more specific to MoAb reactions (see Table 2 in the article by Cmelak and colleagues that begins on page 18 of this supplement). The symptoms seen with cytokine release syndrome are related to the elevated levels of cytokines and release of histamine as tumor antigen– expressing cells are damaged. There are a myriad of symptoms that could indicate a possible acute infusion reaction. Cytokine release syndrome can produce fevers, chills, and rigor, as well as those symptoms typically seen with acute hypersensitivity reactions.
Hypersensitivity symptoms may include pruritus, urticaria, rigors, chills, headache, arthralgias or myalgias, pain at tumor site, gastrointestinal symptoms (including nausea), or respiratory symptoms (ranging from cough to dyspnea or bronchospasm). Patients may describe a feeling of impending doom. As edema of the upper or lower airway proceeds, patients may develop stridor or wheezing. Cardiovascular symptoms may include changes in blood pressure or tachycardia. As vasodilation occurs, hypovolemia ensues, with increased capillary permeability producing intravascular collapse.
There are several existing guidelines for the management of HSRs (Figure 2). The ONS has established guidelines that are available as part of the ONS Chemotherapy and Biotherapy Guidelines and Recommendations for Practice. The ONS recommends that clinical management of localized HSRs should entail patient observation and evaluation of symptoms, such as urticaria. Pharmacologic management may include the administration of diphenhydramine(Drug information on diphenhydramine), cimetidine(Drug information on cimetidine), and/or corticosteroids as ordered by the physician or according to standing protocols. Vital signs should be monitored at least every 15 minutes for 1 hour as deemed necessary. Thorough documentation of the episode, including any therapies administered, should be completed according to the policy of the institution.
The ONS guidelines for the management of hypersensitivity and anaphylaxis calls for the cessation of chemotherapy infusion immediately, while maintaining an IV line with normal saline or other appropriate solution. The nurse should stay with the patient while another staff member notifies the physician and emergency staff if needed. If the reaction occurs outside the hospital setting, the local emergency medical service should be notified. The patient should be placed in a supine position if possible and vital signs monitored every 2 minutes until the patient is stable, every 5 minutes for 30 minutes more, and every 15 minutes thereafter. Oxygen should be administered if needed, and the nurse should anticipate the need for CPR. Emergency medications may include epinephrine(Drug information on epinephrine), corticosteroids, and H1 and H2 blocker agents. Because managing a hypersensitivity reaction can be frightening to staff, patients, and family members, nurses should provide emotional support. Accurate documentation of the event is essential.
The American Heart Association (AHA) has published guidelines for management of anaphylaxis and prevention of cardiopulmonary arrest. In general, the guidelines call for oxygen at a high flow rate, administration of corticosteroids, H1 and H2 blocker agents. The AHA guidelines discuss the role of corticosteroids in the management of acute reactions, noting that this class of drugs is also important in the management of delayed symptoms (the biphasic response), which can occur 4 to 6 hours after the initial HSR.
For moderate and severe reactions, the recommendation is for intramuscular epinephrine (preferred over the sometimes erratic absorption of subcutaneous administration). The AHA also notes that patients taking beta-blocker medications have a higher incidence and severity of anaphylaxis and possible paradoxical response to epinephrine and recommend the consideration of glucagon(Drug information on glucagon) (GlucaGen) and ipratropium bromide(Drug information on ipratropium bromide) for those patients. Aggressive fluid resuscitation is necessary with hypotension. Other possible considerations for pharmacologic treatment might be vasopressin(Drug information on vasopressin) for severely hypotensive patients, atropine(Drug information on atropine) sulfate (Sal-Tropine) for patients with relative or severe bradycardia, or glucagon for patients not responsive to epinephrine.
Rechallenge or retreatment with an agent after nonsevere or non–lifethreatening HSRs may be attempted, but requires a careful assessment of the potential risk-benefit ratio prior to therapy. For some patients, pretreatment with premedication regimens may be used. Some therapies involve the use of desensitization or skin testing.[14-16] With specific MoAb therapies, such as rituximab(Drug information on rituximab), alteration of infusion rates has been useful in reducing reactions. Rechallenge after severe reactions is not recommended, and it is advisable to conduct rechallenge administrations in settings where optimal administration support is present, such as inpatient settings.[8,10]
Established Clinical Pathways for Management of HSRs
The importance of established clinical pathways or protocols for the management of HSRs cannot be overestimated. Standardized order sets can ensure clinician response and direct the medical management of the patient in an orderly fashion.[10,13] Oncology nurses should know the individual drugs with higher risk for HSRs. If no standing protocol exists in an institution, nurses should advocate for one.
Strategies to bolster knowledge and improve accurate responses to HSRs include having resuscitation protocols or algorithms printed on laminated cards available above the medicine cart or for use at the patient’s bedside. Mock HSR drills can educate staff and help ensure the knowledge base and the promotion of comfort levels for appropriate responses. Nurses practicing in outpatient settings may be required to call emergency medical services teams and staff should be familiar with protocols to contact these response teams.[8,17]
Prompt recognition of the signs and symptoms of HSRs is crucial for early intervention and optimal patient outcome. Oncology nurses should be assessing patients for heightened risk with a thorough baseline evaluation prior to drug administration. Emergency kits or anaphylaxis drug kits should be present or close by during drug delivery. Knowledge of emergency drug action is necessary and nurses should have a comfort level in the administration of emergency agents and cardiopulmonary resuscitation if needed. Rarely, patients may suffer from a delayed or biphasic HSR in which symptoms may return hours after the initial event.[11,18] Rechallenge may occur in some treatment settings, depending on the severity of the reaction and perceived clinical need for the drug. Oncology nurses should understand the strategies employed in patient rechallenge, including the role of drug titration protocols and skin testing.
Oncology nurses should be aware of the risk for HSRs. Knowledge of the appropriate emergency response is paramount. Severe hypersensitivity reactions are not common, but can be distressing to both nurses and patients. Some infusion reactions can be fatal.
Financial Disclosure: Pamela H. Viale has acted as a speaker for Amgen, Bristol-Myers Squibb, Merck, and Novartis. She has served on advisory boards and acted as a consultant for Bristol-Myers Squibb, IMER, and Meniscus.
This supplement and associated publication costs were funded by Amgen.
Acknowledgment: The authors wish to acknowledge William Fazzone, PhD, from MediTech-Media, Ltd., supported by Amgen, for editorial assistance including formatting the mansucript for submission.
Address all correspondence to:
Pamela H. Viale, RN, MS, CS, ANP, AOCNP
12721 Star Ridge Ct
Saratoga, CA 95070